Wisconsin, 2015

Hail in Wisconsin, August 14, 2015

August 14, 2015 · NWS DLH · 2 events in 1 county or zone

Thunderstorms dropped hail over parts of Sawyer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped hail over parts of Sawyer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 14, 11:58 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 14, 11:58 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1258 PM CDT FRI AUG 14 2015

.UPDATE...
ISSUED AT 1241 PM CDT FRI AUG 14 2015

UPDATED AVIATION SECTION BELOW.

UPDATE ISSUED AT 1228 PM CDT FRI AUG 14 2015

STORMS ARE BEGINNING TO FORM IN NW WI AND HAVE UPDATED POPS
ACCORDINGLY.

UPDATE ISSUED AT 923 AM CDT FRI AUG 14 2015

SOME ACCAS/TOWERING CU HAD FORMED OVER NW WI BETWEEN HYR AND PBH
AT 14Z. ADDITIONAL CLOUDS WERE FORMING OVER THE HEAD OF LAKE
SUPERIOR. LATEST HRRR/NMM/ARW WERE POINTING TO SOME STORMS POPPING
ALONG THE NORTH SHORE AS WELL AS THE SOUTH SHORE AND NW WI. HAVE
ADJUSTED ACCORDINGLY. REST OF THE FORECAST ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 317 AM CDT FRI AUG 14 2015

HOT AND HUMID TODAY AND TOMORROW...WITH A LOW CHANCE FOR ISOLATED
SHOWERS AND STORMS TO DEVELOP ACROSS NORTHWEST WISCONSIN THIS
AFTERNOON. HIGH TEMPERATURES MAY BREAK RECORDS...SEE CLIMATE
SECTION FOR DETAILS.

ON THE SYNOPTIC SCALE STRONG H5 RIDGE OVER THE WEST-CENTRAL CONUS
CURRENTLY CENTERED OVER THE HIGH PLAINS. THE RIDGE WILL SLIGHTLY
WEAKEN TONIGHT AS A TROUGH DEEPENS OVER THE PACIFIC NORTHWEST. THIS
WILL RESULT IN THE RIDGE AXIS SWINGING EAST OVER THE UPPER MIDWEST
BY TONIGHT INTO TOMORROW. AT THE SFC THERE IS A BROAD AREA OF HIGH
PRESSURE OVER THE EASTERN HALF OF THE UNITED STATES...TRANSLATING
UPWARD TO AN 850MB HIGH CENTERED OVER THE MID MISSISSIPPI VALLEY.
THIS WILL RESULT IN WARM AID ADVECTION TODAY AND TOMORROW IN
ADDITION TO LOW LEVEL MOISTURE BEING ADVECTED UP THE PLAINS AND INTO
THE NORTHLAND AROUND THE HIGH. THERE IS A WEAK FRONTAL BOUNDARY THAT
WILL NUDGE SOUTHWARD INTO THE NORTHLAND...THIS AFTERNOON FROM
NORTHWEST MINNESOTA TO THE TWIN PORTS...WHICH COULD SERVE AS A
POSSIBLE BOUNDARY FOR STORMS TO FIRE ON THIS AFTERNOON. SFC LOW
APPROACHING FROM THE WEST TOMORROW RESULTS IN AN INCREASED PRESSURE
GRADIENT...WITH GUSTY WINDS DEVELOPING.

TODAY...HOT. WENT WITH HIGHS SIMILAR TO YESTERDAYS
OBSERVATIONS...EXCEPT WARMER IN THE BRAINERD LAKES REGION WHERE
HIGHS WILL BE IN THE LOW 90S. ELSEWHERE UPPER 80S TO NEAR 90. SUNNY
SKIES IN NORTHEAST MINNESOTA...WITH PERHAPS A SHOWER OR STORM IN
NORTHWEST WISCONSIN WITH AT LEAST A FEW AFTERNOON CLOUDS. CONVECTIVE
TEMPERATURE SHOULD BE MET IN NW WISCONSIN...AND WITH OVER 3000 J/KG
SBCAPE BY LATE AFTERNOON THINK A FEW POP UP STORMS ARE POSSIBLE. AS
WITH YESTERDAY...THE GLOBAL GUIDANCE IS NOT DEPICTING ANY PRECIP AND
LARGE-SCALE LIFT REMAINS WEAK OTHER THAN A WEAK FRONTAL BOUNDARY IN
THE VICINITY...BUT UNLIKE YESTERDAY THINK THERE WILL NOT BE MUCH OF
A CAP IN PLACE SO INCLUDED SOME SLIGHT CHANCE POPS INLAND.

TONIGHT...CLEAR SKIES. LOWS IN THE MID 50S TO MID 60S...MOS GUIDANCE
GOING MUCH COOLER BUT WITH THE HUMID AIR IN PLACE DID NOT WANT TO GO
INTO THE 40S JUST YET.

SATURDAY...HOT AGAIN. HARD TO SAY WHETHER TODAY OR OR SATURDAY WILL
BE THE WARMEST OF THE WEEK...BUT IT WILL BE CLOSE. BREEZY SOUTHERLY
WINDS OF 10 TO 15 MPH WITH GUSTS TO 25 MPH. SUNNY...WITH INCREASING
CLOUDS OVER NORTH CENTRAL MINNESOTA LATE IN THE DAY. HIGHS UPPER 80S
TO LOW 90S.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 317 AM CDT FRI AUG 14 2015

A SHORTWAVE OVER SOUTHERN SASKATCHEWAN SATURDAY EVENING WILL
CONTINUE EAST OVERNIGHT AND DAMPEN THE RIDGE FURTHER. AN AREA OF
SURFACE LOW PRESSURE WILL ACCOMPANY THE SHORTWAVE AND DRAG A COLD
FRONT THROUGH THE NORTHLAND LATE SATURDAY NIGHT INTO SUNDAY NIGHT.
DIFFERENCES REMAIN WITH THE SPEED OF THE FRONT WITH THE GFS
CONTINUING TO BE THE FASTEST. WE LEANED TOWARD THE SLOWER SIDE OF
THE GUIDANCE WITH POPS SATURDAY NIGHT INTO SUNDAY NIGHT. BOTH THE
GFS AND NAM FORECAST SOUTHWEST 850MB FLOW FROM 40 TO AROUND 50 KT
SATURDAY NIGHT WITH A NARROW PLUME OF PWAT VALUES RISING TO AROUND
1.6 TO 2.0 INCHES. IF THESE VALUES END UP BEING CORRECT...THAT WOULD
BE WELL ABOVE NORMAL. GUIDANCE SUGGESTS A LINE OF STORMS WILL MOVE
INTO WESTERN PORTIONS OF THE NORTHLAND OVERNIGHT...AND BECOME LESS
NUMEROUS AS THEY PROGRESS EAST. THE GFS IS STILL NOT TOO IMPRESSIVE
REGARDING THE AMOUNT OF INSTABILITY SATURDAY NIGHT...WITH THE NAM
MUCH MORE UNSTABLE AS USUAL. THE SHEAR AND INSTABILITY ALSO LOOK TO
BE OUT OF PHASE. THAT SAID...THERE WILL BE A RISK FOR SOME STRONG TO
POSSIBLY SEVERE STORMS AND THE SPC/S MARGINAL OUTLOOK LOOKS GOOD AT
THIS POINT.

IF THE SLOWER NAM/ECMWF/GEM ARE CORRECT...THE RISK OF STRONG STORMS
WILL CONTINUE SUNDAY...MAINLY OVER NORTHWEST WISCONSIN. HIGHER DEEP
LAYER SHEAR WILL CONTINUE TO LAG THE INSTABILITY AXIS THOUGH PER THE
ECMWF.

AS THE FRONT GRADUALLY CLEARS OUR CWA SUNDAY NIGHT...THE CHANCE FOR
STORMS WILL END FROM WEST TO EAST. WE WENT DRY FOR MOST AREAS MONDAY
EXPECT FOR A PORTION OF NORTHWEST WISCONSIN EAST OF A HAYWARD TO
IRONWOOD LINE.

A BETTER CHANCE FOR SHOWERS/STORMS WILL OCCUR BY MID WEEK AS A
STRONGER SHORTWAVE AND LOW PRESSURE SYSTEM TAKE AIM AT THE REGION.
THE GFS/ECMWF CONTINUE TO DIFFER ON THE EXACT TRACK/STRENGTH OF THE
SYSTEM...BUT BOTH ARE AT LEAST CONSISTENT IN HAVING IT IMPACT THE
NORTHLAND.

WE EXPECT HIGHS NEAR 80 AT KINL SUNDAY...AND 80 TO 85 OVER MUCH OF
NORTHWEST WISCONSIN. IT WILL REMAIN MUGGY AHEAD OF THE FRONT WITH
MID 60S DEWPOINTS OVER MUCH OF NORTHWEST WISCONSIN. AN EVEN SLOWER
FRONTAL PASSAGE COULD ALLOW TEMPS TO HEAT UP A FEW MORE DEGREES THAN
FORECAST. IT WILL BE MUCH COOLER MONDAY/TUESDAY/WEDNESDAY WITH MOST
AREAS IN THE 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1241 PM CDT FRI AUG 14 2015

GENERALLY VFR CONDITIONS EXPECTED THIS TAF PERIOD. ISOLATED
THUNDERSTORMS DEVELOPING OVER NORTHWEST WISCONSIN AT THIS
TIME...BUT SHOULD STAY EAST OF KHYR. TONIGHT FOG IS A
CONCERN...WITH THE GREATEST THREAT FOR KDLH...KHIB...KBRD...KHYR.
IFR VISIBILITIES POSSIBLE BETWEEN 09Z AND 13Z.

&&

.CLIMATE...
ISSUED AT 317 AM CDT FRI AUG 14 2015

A FEW HIGH TEMPERATURE RECORDS MAY BE TIED OR BROKEN TODAY AND
TOMORROW.

TODAY FRIDAY AUG 14...
DULUTH...RECORD HIGH 93 SET IN 1961. /FORECAST 90/
INTERNATIONAL FALLS...RECORD HIGH 92 SET IN 1961. /FORECAST 89/

TOMORROW SATURDAY AUG 15...
DULUTH...RECORD HIGH 92 SET IN 1930. /FORECAST 90/
INTERNATIONAL FALLS...RECORD HIGH 89 SET IN 1988. /FORECAST 91/

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  90  65  90  69 /  10   0   0  30
INL  89  62  91  66 /  10   0   0  50
BRD  92  66  89  67 /  10   0   0  50
HYR  88  61  88  66 /  10   0   0  10
ASX  88  60  89  66 /  10   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...LE
SHORT TERM...JJM
LONG TERM...MELDE
AVIATION...LE
CLIMATE...JJM
Hazardous weather outlook, Aug 14, 2:22 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
322 AM CDT FRI AUG 14 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
322 AM CDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER NORTHWEST
WISCONSIN THIS AFTERNOON.

TODAY WILL BE HOT AND HUMID WITH THE HEAT INDEX RISING RISING TO 90
TO 95 DEGREES ACROSS PARTS OF THE NORTHLAND...WARMEST SOUTH OF
HIGHWAY 2 IN NORTHEAST MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE ANOTHER HOT AND HUMID DAY WITH THE HEAT INDEX
RISING AS HIGH AS 90 TO 95 DEGREES ACROSS ALMOST ALL OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN...EXCEPT ACROSS THE TIP OF THE
MINNESOTA ARROWHEAD AND ALONG THE LAKE SUPERIOR SHORELINE.

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER MAINLY NORTHEAST
MINNESOTA SATURDAY NIGHT. SOME OF THESE STORMS MAY BE STRONG WITH
A FEW SEVERE STORMS ALSO POSSIBLE. THE CHANCE FOR STORMS WILL
CONTINUE OVER PORTIONS OF THE NORTHLAND SUNDAY AND OVER SOUTHEASTERN
AREAS SUNDAY NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE.

MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
322 AM CDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO SUNDAY NIGHT AND AGAIN
TUESDAY NIGHT INTO THURSDAY.

JJM/MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 14, 12:51 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
151 PM CDT FRI AUG 14 2015

WIZ003-008-009-141900-
PRICE-SAWYER-ASHLAND-
151 PM CDT FRI AUG 14 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SAWYER...
SOUTHWESTERN ASHLAND AND NORTHWESTERN PRICE COUNTIES...

AT 151 PM CDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF CLAM
LAKE...OR 18 MILES EAST OF CHIPPEWA FLOWAGE...MOVING SOUTHEAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LORETTA...BLAISDELL LAKE AND MOOSE LAKE SAWYER COUNTY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4605 9101 4613 9077 4591 9056 4580 9091
TIME...MOT...LOC 1851Z 334DEG 20KT 4602 9085

MCLOVIN

The radar

The Duluth radar (KDLH), 142 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sawyer

When
August 14, 1:24 PM CST
Where
Sawyer County, 5.61 mi N of Loretta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.960, -90.870

Hail, Sawyer

When
August 14, 3:41 PM CST
Where
Sawyer County, 0.96 mi W of Radisson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.770, -91.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598948, 598947.